Skip to Accessibility Tools Skip to Content Skip to Footer

FDA Approves Topamax for Migraine Prevention in Ages 12-17

The Food & Drug Administration (FDA) announced recently that Topamax (generic name topiramate) has received approval for Migraine prevention in the adolescent population ages 12-17 years. Topamax is the first and only medication FDA approved for prevention in the 12-17 age population.

The medication has been used off label for management of frequent and/or debilitating Migraine attacks in people younger than 18 for some time. But with FDA approval comes more guidance for physicians, parents and patients about proper dosing, side effects, risks and other treatment guidelines.

Migraine occurs in at least 15% of the adolescent population, and by some estimates as many of one third of these kids between the ages of 12 and 17 are candidates for preventive therapies. An aggressive approach to Migraine prevention in kids this age may help prevent transformation to Chronic Migraine later in life.

According to research presented at the 50th Annual Scientific Meeting of the American Headache Society in 2008, the use of Topamax for Migraine prevention in patients aged 12-17 was associated with a statistically significant reduction in Migraine frequency compared to placebo (72% reduction with Topamax versus 44% reduction with placebo). The study included 103 Migraine patients with an at least six month history of Migraine from 31 treatment centers across the United States.

Topamax is generally safe and effective in both adult and adolescent populations. But in both groups debilitating side effects can greatly diminish its tolerability. Cognitive side effects are some of the most frequently cited and often lead to discontinuation of the medication.

Researchers concluded in a 2010 study of the cognitive effects of Topamax among  adolescents that Topamax was tolerable in this population. There were slightly decreased rates of cognitive processing among patients taking 100 mg of Topamax versus placebo, but learning, memory and executive functions were found to be unchanged.

While Topamax is otherwise considered safe, it is contraindicated in pregnant women because of the risk of serious birth defects (cleft lip and/or palate). Guidelines recommend women of childbearing age be on effective form of birth control if they are taking Topamax.

While it may not seem necessary to bring this up with regard to the 12-17 years of age population, the reality is that many young women in this age range are of child bearing age and also sexually active. Since it seems safe to say most pregnancies in this age range are unplanned, it’s all the more important for physicians, parents and patients to be aware of the risks and take appropriate steps to prevent unintended pregnancies among adolescent women taking Topamax. If effective birth control is not considered an acceptable option for any reason, Topamax may not be a good fit for these young women.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

  1. Caroline Cassels, "Topiramate Safe, Effective for Migraine Prophylaxis in Adolescents," Medscape.com, July 10, 2008, http://www.medscape.com/viewarticle/577392, accessed April 1, 2014.
  2. Food and Drug Administration, "FDA approves Topamax for migraine prevention in adolescents," FDA.gov, March 28, 2014. Available at: http://www.fda.gov/NewsEvents/Newsroom/PressAnnouncements/ucm391026.htm.
  3. Gahan J. Padina, et al., "Cognitive Effects of Topiramate in Migraine Patients Aged 12 through 17 Years," Pediatr Neurol 2010 42:187-192.

Comments

  • David
    5 years ago

    Two words . . . kidney stones. I’d rather have ten migraines than suffer from passing one kidney stone; mind-numbing pain and nausea. I took topiramate for a few months last year and developed kidney stones, a known side effect. Still having problems even though I’ve been off it for nearly a year.

  • Barbetta
    5 years ago

    I would say this to the FDA topamax isn’t good for the young ones. They are developing their brains and this drug will strip the concentration from them it is a side effect of this drug. WHY? The side effects of this drug should out way the taking of this drug. I know because I was on it for 5 yrs and I still experiencing the side effects of it I can not complete a sentence my concentration isn’t as sharp as it once was and it is all because of this drug. I know of some that have taken this drug and had thoughts of killing themselves. And the FDA wants to approve it for ages 12-17, if it was my child I would say HELL NO. I am sorry but this is the way I feel if I would have known the side effects of this drug I wouldn’t have went on it. I have been off of this drug for 6 to 7 years and like I said before I still feeling the side effects of this drug.

  • stacysillen
    5 years ago

    I am very alarmed at this “good” news; because of what happened to me. After a ‘migraine-related stroke’ I was put on Tegretol, then Depakote, Lamictal, and (after a life-threatening rash) then Neurontin. After three broken bones I asked my PCP to send me for a bone density (DEXA)scan. Guess what question was on the one page form? “Have you taken anti-convulsants such as Depakote or Tegretol?” And it turned out I have Osteoporosis and a “High Risk of Fracture”. And I still have chronic migraine anyway! No one had EVER told me that these drugs can cause Osteoporosis, and the inserts that come with these drugs say NOTHING about Osteoporosis, which has no cure, by the way. So giving this drug to children, perhaps for many years, is very concerning.

  • stacysillen
    5 years ago

    Let me add that it was even hard to find information on the link between Tegretol and Depakote and Osteoporosis on the Internet! My father finally found confirming information online. Many doctors do know about the link however, as I learned later when seeking treatment. Botox is what is helping me. I should have been taken off of anti-convulsants a long time ago. Let the buyer beware.

  • Poll